Arizona, 2005

Hail in Arizona, September 1, 2005

September 1, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 10:15 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 1, 10:15 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST THU SEP 01 2005

.SYNOPSIS...HIGH PRESSURE WILL BUILD TO THE EAST OF ARIZONA OVER THE
NEXT FEW DAYS. THE RESULTING SOUTHERLY FLOW WILL ALLOW FOR AN
INCREASE IN MOISTURE ALONG WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. DRIER AIR WILL BEGIN TO MOVE ACROSS
WESTERN ARIZONA BY LABOR DAY.

&&

.DISCUSSION...SKIES GENERALLY MOSTLY CLEAR ACROSS MOST OF
ARIZONA...WITH PARTLY CLOUDY SKIES OVER THE NORTHEAST QUADRANT OF
THE STATE. CU BEGINNING TO TAKE SHAPE OVER THE HIGH TERRAIN
AREAS...ESPECIALLY OVER ZONES 15 AND 16 PER VISIBLE SATELLITE LOOP.
12Z KFGZ SOUNDING SHOWS INCREASES IN PW AND CAPE VALUES WHEN
COMPARED TO YESTERDAYS 12Z SOUNDING. TODAYS THERMAL PROFILE ALSO
REVEALS SOME COOLING FROM H65 AND ABOVE VERSUS YESTERDAY.

NORTHERN AZ CURRENTLY IN A SOUTHWESTERLY FLOW ALOFT WITH A RIDGE
POSITIONED OVER EASTERN NEW MEXICO AND A WEAK TROUGH HANGING TO OUR
WEST. WE WILL CONTINUE TO SEE A SLOW MOISTENING OF THE AIR MASS
TODAY THROUGH THE WEEKEND. BOTH GFS AND NAM SHOWING SOME WEAK H5-H3
DIV-Q FORCING WITH THIS TROUGH. MODELS ARE CONSISTENT WITH THIS AREA
OF WEAK LIFT REMAINING SOMEWHAT STATIONARY OVER THE COUNTY WARNING
AREA THIS AFTERNOON AND INTO THE EVENING HOURS. AM THINKING THIS
WILL ADD LONGEVITY TO THE CONVECTION DURING THE EVENING HOURS
TONIGHT. WILL CONSIDER ADDING 10 PERCENT POPS TO THE SOUTHEASTERN
ZONES IN THE LATE NIGHT/EARLY FRIDAY MORNING GRIDS.

AFOREMENTIONED RIDGE WILL BEGIN TO SHIFT THE FLOW TO A MORE
SOUTHERLY DIRECTION BEGINNING LATE FRIDAY INTO SATURDAY. THIS WILL
CONTINUE THE TREND OF INCREASING MOISTURE ACROSS THE FORECAST AREA.
CURRENT POP TRENDS REFLECT THIS WITH AN INCREASING CHANCE FOR
CONVECTIVE ACTIVITY. CK

&&

.AVIATION...FOR THE 18Z PACKAGE...MOISTURE WILL BE ON THE INCREASE
TODAY WITH WDLY SCT TO SCT THUNDERSTORMS ACROSS THE AREA...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. ISOLD
STRONG GUSTY WINDS POSSIBLE FROM STRMS NORTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS. ANY CEILINGS WILL BE 7 TO 10 THOUSAND FEET ABOVE
GROUND LEVEL WITH VFR CONDITIONS. STRMS ACROSS THE RTES WILL BECOME
ISOLD AFT 03Z...MAINLY EAST OF A LINE FROM KPGA TO KPHX. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS. TC

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 1, 9:20 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST THU SEP 1 2005

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
920 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY NOON ACROSS
PORTIONS OF YAVAPAI...COCONINO...APACHE...AND NAVAJO COUNTIES
TODAY...ESPECIALLY FROM THE MOGOLLON RIM SOUTHWARD. STORMS WILL
GENERALLY FORM OVER THE HIGHER TERRAIN DURING THE LATE MORNING
HOURS...AND THEN DEVELOP INTO THE LOWER ELEVATIONS DURING THE
AFTERNOON. STORM MOTION WILL BE TOWARDS THE NORTHEAST FROM 5 TO 15
MPH. THE PRIMARY THREAT WILL BE GUSTY WINDS TO NEAR 40 MPH...WITH THE
POSSIBILITY OF HAIL FROM SOME OF THE STRONGER STORMS. ALTHOUGH BRIEF
HEAVY RAIN IS ALSO LIKELY FROM MANY STORMS...THE THREAT OF FLOODING
IS MINIMAL DUE TO RECENT DRY WEATHER. ISOLATED HEAVY PRECIPITATION
STORMS WILL HAVE THE POTENTIAL TO FILL NORMALLY DRY WASHES AND CREEK
BEDS IN THE EVENT OF SLOWER THAN EXPECTED MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL INCREASE THROUGH THE WEEKEND BRINGING INCREASING
THUNDERSTORM ACTIVITY. A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO
MOVE INTO THE STATE MONDAY...WHICH WILL BRING DRIER AIR AND LOWER
THUNDERSTORM PROBABILITY FOR MIDWEEK...HOWEVER THE TRANSITION FROM
A MOIST MONSOON PATTERN TO A DRIER ONE OFTEN BRINGS A PERIOD OF MORE
INTENSE STORMS. THIS TRANSITION IS POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 11:12 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1112 AM MST THU SEP 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             PRESCOTT VALLEY         34.61N 112.32W
09/01/2005  0.88 INCH        YAVAPAI            AZ   UNKNOWN

1105 AM     HAIL             PRESCOTT VALLEY         34.61N 112.32W
09/01/2005  0.88 INCH        YAVAPAI            AZ   UNKNOWN

&&

DB

The radar

The Flagstaff radar (KFSX), 95 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yavapai

When
September 1, 12:01 PM MST to 12:11 PM MST
Where
Yavapai County, Humboldt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.500, -112.233

Nickel to quarter sized (7/8 to 1 inch diameter) hail fell in Humbolt for at least 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474126.